Kansas, 2013Flood in Kansas, August 14, 2013
August 14, 2013 · NWS GLD · 1 event in 1 county or zone
Thunderstorms produced isolated, but very heavy rainfall of 3-6 inches, resulting in localized flooding near Horace in Greeley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced isolated, but very heavy rainfall of 3-6 inches, resulting in localized flooding near Horace in Greeley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 5:36 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 14, 5:36 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT WED AUG 14 2013
.UPDATE...
ISSUED AT 636 PM MDT WED AUG 14 2013
ADJUSTED POPS/SKY FORECAST BASED ON LATEST RADAR TRENDS AND
RAP/HRRR. DECREASED POPS ACROSS MOST OF THE CWA THROUGH THE EARLY
EVENING...WITH INCREASING CHANCES AFTER 03Z AS ACTIVITY OVER NE
COLORADO DROPS SOUTH. STILL NOT SURE HOW FOG WILL PLAY OUT
TONIGHT...WITH ANY LINGERING THUNDERSTORMS AND OUTFLOW
COMPLICATING FORECAST. WILL KEEP PATCHY FOG MENTION TIED TO THE
EAST...HOWEVER MIGHT NEED TO EXPAND IF IT LOOKS LIKE ACTIVITY
UPSTREAM WILL FALL APART SOONER THAN GUIDANCE WOULD INDICATE.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 103 PM MDT WED AUG 14 2013
THE AIR MASS OVER THE FORECAST AREA HAS BECOME UNSTABLE WITH MIXED
LAYER CAPES AROUND 1000 J/KG. VISIBLE SATELLITE IMAGERY AND RADAR
SHOWS STORMS FORMING ON AN OUTFLOW BOUNDARY FROM CONVECTION LAST
NIGHT...MAINLY FROM BURLINGTON COLORADO TO SCOTT CITY KANSAS. MID
LEVEL SHEAR IS NOT IMPRESSIVE...SO EXPECT THESE STORMS TO PRODUCE
HEAVY RAIN AND SMALL HAIL. PARTS OF YUMA AND KIT CARSON COUNTIES
RECEIVED HEAVY RAIN LAST NIGHT. CONSIDERED A FLASH FLOOD WATCH FOR
THOSE AREAS...BUT 700 MB THETA/E AXIS IS TOO FAR WEST AND A
SUBTROPICAL CONNECTION IS NOT APPARENT FROM WATER VAPOR. IF STORMS
FORM THERE...HOWEVER...WILL HAVE TO MONITOR FOR FLOODING GIVEN SLOW
STORM MOTION. OTHERWISE...WILL KEEP A CHANCE OF CONVECTION OVER THE
ENTIRE FORECAST AREA GIVEN THE INSTABILITY. WITH LACK OF DIFFERENTIAL
CYCLONIC VORTICITY ADVECTION...CONVECTION WILL END BY 06Z. DEW
POINT DEPRESSIONS EAST OF HIGHWAY 83 WILL BE LOW ENOUGH TO ADD
PATCHY FOG TO THE FORECAST.
THERE IS A BETTER CHANCE FOR SEVERE CONVECTION THURSDAY AFTERNOON AND
EVENING. AS 500 MB RIDGE AMPLIFIES OVER THE ROCKY MOUNTAIN STATES..A
VORTICITY LOBE WILL MOVE ACROSS THE CENTRAL PLAINS BETWEEN 18Z-00Z.
EXPECT BEST LIFT TO BE ACROSS THE EASTERN HALF OF THE REGION WHERE
THE 0-6KM SHEAR WILL EXCEED 45 KNOTS. A WEAK FRONT WILL ALSO BE
POSITIONED ALONG INTERSTATE 70 PROVIDING SURFACE CONVERGENCE.
FINALLY...A 250 MB WIND MAX...THOUGH NOT IMPRESSIVE...WILL EXTEND
OVER WESTERN KANSAS. WITH THESE PARAMETERS IN PLACE...SEVERE WEATHER
IS LIKELY ESPECIALLY OVER THE SOUTHEAST HALF OF THE FORECAST AREA.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 223 PM MDT WED AUG 14 2013
FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION THURSDAY NIGHT...
FOG POSSIBILITIES...AND HOW MUCH TO WARM TO MAKE MAXES AS AREA LOOKS
TO SEE A DRY PERIOD. SATELLITE SHOWING AN AMPLIFIED PATTERN FROM
CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. AREA IS UNDER NORTHWEST
FLOW ALOFT WITH A RATHER STRONG SHORTWAVE TROUGH OVER MONTANA. FRONT
REMAINS DRAPED TO OUR WEST AND WELL TO THE SOUTH.
TO START OUT AT MID LEVELS...THE GFS WAS DOING A LITTLE BETTER THAN
THE UKMET OVERALL. ECMWF WAS DOING WELL ON THE TROUGH IN MONTANA.
NAM WAS PERFORMING THE WORST. THE SREF WAS DOING SLIGHTLY BETTER THAN
THE ECMWF ON THE SURFACE FIELD. THE CANADIAN AND UKMET WERE DOING
THE BEST ON THE LOW LEVEL THERMAL FIELD.
THURSDAY NIGHT...AS STATED ABOVE...FRONT WILL BE OVER THE AREA. ALSO
SHORTWAVE TROUGH IN NORTHWEST FLOW WILL BE MOVING THROUGH. ANALYSIS
AND PROGS SHOW THAT A DECENT PV ANOMALY IS ASSOCIATED WITH THIS
SHORTWAVE TROUGH. LEFT FRONT QUADRANT STARTS OUT OVER THE WESTERN
PORTION OF THE AREA AND WORKS ITS WAY SOUTH AND EAST THROUGH THE
NIGHT. BEST LIFT AND INSTABILITY WILL RESIDE ALONG AND TO THE EAST
OF THE COLORADO BORDER. PRECIPITATION CHANCES LOOK TO INCREASE THE
FURTHER EAST AND SOUTH YOU GO. TO TIERED THE POPS IN THAT FASHION.
THUNDERSTORMS SHOULD END NEAR OR SHORTLY AFTER MIDNIGHT.
BOUNDARY LAYER RH INCREASES IN THE LATER HALF OF THE NIGHT PER ALL
MODEL GUIDANCE. SO WILL INSERT FOG AND INCREASE SKY COVER. OVERNIGHT
TEMPERATURES HAVE BEEN ON THE COOL SIDE. SO SIDED WITH THE BETTER
PERFORMING AND COOLER GUIDANCE.
FRIDAY/FRIDAY NIGHT...FOG AND STRATUS COULD LINGER FOR A SIGNIFICANT
AMOUNT OF THE MORNING WITH LIGHT AND VARIABLE WINDS/EASTERLY
WINDS/LITTLE MIXING EXPECTED. MID/UPPER LEVEL RIDGE AND DRIER/WARMER
MID LEVEL AIR BUILDS INTO THE REGION. THIS WILL KEEP THE AREA DRY.
PER COOLER NWP/2 METER FORECASTS/BIAS ADJUSTMENT ON BETTER PERFORMING
850 MB TEMPERATURES...DID LOWER MAXES. HOWEVER...HOW FAST FOG AND
STRATUS BURN OFF WILL DETERMINE HOW WARM THE MAXES GET. FOR THE
NIGHT...SOUTHERLY WINDS ARE STRONGER...ESPECIALLY IN THE WEST.
BOUNDARY LAYER RH PROGS ARE DRIER SO AT THIS TIME WILL LEAVE ANY
MENTION OF FOG OUT ALTHOUGH THERE MAY BE PATCHY AROUND. OVERNIGHT
LOWS SHOULD BE WARMER ESPECIALLY IN THE WEST WITH THE STRONGER WINDS.
LOOKS TO BE COOLER IN THE EAST WITH THE LIGHTER WINDS.
SATURDAY...MID/UPPER LEVEL RIDGE CONTINUES TO BUILD INTO THE AREA
WITH CONTINUED DRY AND WARMER AIR ALOFT. SO DRY FORECAST CONTINUED.
LEE TROUGH STRENGTHENS DURING THE DAY. INCREASING PRESSURE GRADIENT
AND 3 HOUR PRESSURE FALLS WOULD INDICATE CONDITIONS NEARING BREEZY.
SATURDAY NIGHT THROUGH WEDNESDAY...MID/UPPER LEVEL RIDGE IS STILL IN
PLACE BUT THERE ARE DIFFERENCES IN PLACEMENT OF THE AXIS AND
AMPLITUDE. ALTHOUGH IT HAS BACKED OFF A LITTLE...THE LATEST ECMWF
STILL IS KEEPING THE IDEA OF THE RIDGE BEING DISPLACED TO THE EAST
AND FLATTENED BUY A SHORTWAVE TROUGH MOVING IN FROM THE WEST. THE
GFS AND CANADIAN PLUS ENSEMBLE OUTPUT KEEP THE IDEA OF A STRONGER
RIDGE IN PLACE.
DESPITE THOSE DIFFERENCES...THE CANADIAN AND GFS DO INDICATE THE
POSSIBILITY OF WEAK SHORTWAVE TROUGHS COMING ACROSS THE TOP OF THE
RIDGE IN THE WEAK FLOW ALOFT. THE CRH_INIT GRIDS GIVE ME A SLIGHT
CHANCE TO LOW CHANCE OF PRECIPITATION BEGINNING ON SUNDAY NIGHT.
DETERMINISTIC QPF IS LOW WITH THE GEFS PROBABILITIES SUPPORTING
THIS SAME POSSIBILITY. BELIEVE THE ECMWF IS TOO AGGRESSIVE WITH ITS
SOLUTION. HOWEVER...BECAUSE OF THE WHAT THE DETERMINISTIC AND
ENSEMBLE OUTPUT IS SHOWING...THE INIT GRIDS LOOK REASONABLE AND FIT
WITH CLIMATOLOGY AS WELL AND WILL NOT CHANGE THEM. TEMPERATURE OUTPUT
IS ALSO REASONABLE AND FITS WITH CLIMATOLOGY AS WELL.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 513 PM MDT WED AUG 14 2013
CURRENTLY MONITORING ISO-SCT THUNDERSTORM ACTIVITY...WITH SEVERAL
STORMS NEARING VICINITY OF BOTH KGLD AND KMCK TERMINALS. WENT
AHEAD AND ADDED VCTS GROUPS THROUGH 03Z...AND WILL CONTINUE TO
MONITOR TRENDS FOR POTENTIAL IMPACT AT TERMINALS. SHORT RANGE
GUIDANCE GENERALLY SUPPORTS THIS ACTIVITY SHIFTING SOUTH AND EAST
OF THE TERMINALS AROUND 03Z...THOUGH LATEST HRRR DOES SHOW AN
ADDITIONAL THUNDERSTORM COMPLEX OVER NORTHERN COLORADO DROPPING
SOUTH AFTER 06Z. NOT A LOT OF CONFIDENCE YET IN THIS LATE NIGHT
CONVECTION SO I LEFT MENTION OUT FOR NOW.
GUIDANCE CONTINUES TO SHOW FOG/STRATUS DEVELOPMENT...AND AS LONG
AS THUNDERSTORM/MID LEVEL CLOUDS CLEAR WE SHOULD SEE FAVORABLE
CONDITIONS FOR THIS. NAM/MET STILL FAVORS EASTERN LOCATIONS
REACHING LIFR CONDITIONS BY 12Z (INCLUDING KMCK). LATEST SHORT
RANGE GUIDANCE IS HINTING AT WESTERN DEVELOPMENT OF THESE LOWER
CONDITIONS AS WELL...SO I CANT RULE OUT IFR/LIFR AT KGLD. WILL
WAIT AND SEE HOW THIS EVENINGS THUNDERSTORM ACTIVITY TRENDS BEFORE
MAKING LOWER CONDITIONS PREVAILING AT EITHER TERMINAL...SINCE THIS
COULD LIMIT FOG DEVELOPMENT LIKE LAST NIGHT.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...DR
SHORT TERM...MENTZER
LONG TERM...BULLER
AVIATION...DR
Hazardous weather outlook, Aug 14, 9:20 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT WED AUG 14 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT WED AUG 14 2013 /1120 AM CDT WED AUG 14 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE TRI-STATE AREA
THROUGH THIS EVENING. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...
BUT LOCALIZED HEAVY RAINFALL COULD LEAD TO SOME FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POSSIBILITY OF THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH THURSDAY NIGHT. THERE IS A SLIGHT CHANCE OF STORMS
BECOMING SEVERE ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA
THURSDAY AFTERNOON AND EVENING WITH THE MAIN THREAT BEING LARGE
HAIL AND DAMAGING WINDS.
THE POSSIBILITY OF ISOLATED THUNDERSTORMS EACH DAY WILL RETURN
SUNDAY NIGHT AND WILL CONTINUE EACH DAY THROUGH THE MIDDLE OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...THOUGH
RAINFALL REPORTS ARE APPRECIATED.
In the hours before
Special weather statement, Aug 14, 1:11 PM MST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT WED AUG 14 2013
KSZ041-142045-
GREELEY-
211 PM MDT WED AUG 14 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HORACE...MOVING SOUTHEAST
AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY
RAINFALL ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3836 10205 3843 10202 3835 10182 3828 10182
3826 10189
TIME...MOT...LOC 2011Z 305DEG 5KT 3836 10195
THEDESpecial weather statement, Aug 14, 1:51 PM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT WED AUG 14 2013
KSZ041-142115-
GREELEY-
251 PM MDT WED AUG 14 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF HORACE...MOVING SOUTHEAST AT 5
MPH.
PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY
RAINFALL ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3851 10205 3855 10205 3859 10190 3851 10186
3845 10203
TIME...MOT...LOC 2051Z 336DEG 5KT 3852 10201
THEDESpecial weather statement, Aug 14, 2:47 PM MST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT WED AUG 14 2013
KSZ027-041-142215-
GREELEY-WALLACE-
347 PM MDT WED AUG 14 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF TRIBUNE...MOVING EAST AT 15
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3860 10173 3870 10175 3881 10148 3870 10148
3870 10157 3863 10157
TIME...MOT...LOC 2147Z 258DEG 15KT 3868 10166
THEDELocal storm report, Aug 14, 3:20 PM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM FLASH FLOOD 3 S TRIBUNE 38.43N 101.75W
08/14/2013 GREELEY KS LAW ENFORCEMENT
WATER OVER ROAD T NEAR HIGHWAY 27
&&
DRFlood, Greeley
- When
- August 14, 7:00 PM MST to 10:00 PM MST
- Where
- Greeley County, 3.3 mi NW of Horace to 3.03 mi WNW of Horace
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.507, -101.831
Two feet of running water reported across Road 13 near White Woman Creek just south of Road N. Radar estimated 2.5 to 3.0 inches of rain upstream of this location a few hours earlier.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, August 14 to 15, 2013$560,000 · EF0 · 6 events
- Lightning Strike in Florida, August 14, 2013$100,000 · 1 event
- Tornadoes and Hail in Texas, August 14, 2013$41,000 · EF0 · 18 events
- Flash Flood in Louisiana, August 14, 2013$50,000 · 1 event
- Flash Flooding in Georgia, August 14 to 15, 2013$40,000 · 2 events
- Flash Flooding in Texas, August 14, 2013$23,000 · 2 events
- Flash Flood and Hail in Kansas, August 14, 20131.75 in hail · 12 events
- Heavy Rain in Texas, August 14, 20137 events
- Damaging Winds and Heavy Rain in Georgia, August 14 to 15, 201350 kt wind · 7 events
- Damaging Winds in Florida, August 14, 201350 kt wind · 6 events
- Flash Flooding in Alabama, August 14 to 15, 20134 events
- Damaging Winds in Georgia, August 14, 201350 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469826.